Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 14, 2002, 11:58 AM CDT for Cook County, Illinois; Lake County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2002, 11:58 AM CDT (16:58 UTC)
- Expired
- Jun 14, 2002, 12:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Cook County, IL, Lake County, IN
The radar
The Chicago radar (KLOT), 48 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 141658 SVRCHI ILC031-INC089-141745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 1157 AM CDT FRI JUN 14 2002 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST COOK COUNTY IN NORTHEAST ILLINOIS LAKE COUNTY IN NORTHWEST INDIANA * UNTIL 1245 PM CDT * AT 1156 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS OVER SOUTH HOLLAND...OR ABOUT 2 MILES SOUTH OF DOLTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... CALUMET CITY AROUND NOON CDT... LANSING AROUND 1205 PM CDT... MUNSTER AROUND 1210 PM CDT... GRIFFITH AROUND 1215 PM CDT... SCHERERVILLE AROUND 1220 PM CDT AND MERRILLVILLE AROUND 1230 PM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THE STORM HAS A HISTORY OF LARGE HAIL. LAT...LON 4172 8764 4156 8776 4133 8727 4157 8723 FISHER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:23 AM CDT, 9 hours 35 minutes earlier.
Area forecast discussion, Jun 14, 2:23 AM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 223 AM CDT FRI JUN 14 2002 FORECAST CONCERN FOCUSES ON UPPER LOW OVER NORTHERN PLAINS AND ITS SLOW MOVEMENT ACROSS LAKES REGION THRU EARLY NEXT WEEK. ONE VORT MOVING THRU REGION THIS AM WITH A FEW SHOWERS FINALLY DISSIPATING. UPPER LOW SLOWLY MOVES FROM MINNESOTA THIS AM TO SOUTHERN LAKES TODAY THEN PUSHING TO EASTERN LAKES BY SUNDAY MORNING...WHERE IT BECOMES STATIONARY. SERIES OF VORTS ROTATE AROUND UPPER LOW EACH DAY BRINGING THREAT OF SHOWERS AND A FEW THUNDERSTORMS. DAYTIME HEATING AND TIMING OF VORTS PUT BEST CHANCES OF PRECIP AFTERNOON AND EVENING. WILL EXTEND CHANCE OF PRECIP INTO SUNDAY...WITH UPPER LOW FINALLY LIFTING NORTHEAST INTO QUEBEC ON MONDAY AND SURFACE HIGH BUILDING IN ACROSS CENTRAL PLAINS AND OHIO VALLEY...WILL DRY THINGS OUT MON AND TUES. WARM ADVECTION BEHIND LOW MIDWEEK AND WILL BRING MENTION OF PRECIP BACK WED AND THURS. ANOTHER CONCERN IS THREAT OF HAIL/WINDS TODAY. FREEZING LEVEL ONLY AT 8 KFT AND WINDS AT 500MB 40KTS OR SO. CAPE RUNNING 300-600 J/KG. SO SOME THUNDERSTORMS CERTAINLY CAPABLE OF SMALL HAIL AND GUSTY WINDS BUT WOULD EXPECT MOST ACTIVITY TO REMAIN BELOW SVR LIMITS. AS FOR TEMPS GUIDANCE SIMILAR INTO THE WEEKEND WITH THE EXCEPTION OF THE MAV MUCH WARMER ON SAT. WITH PRECIP MENTIONED WILL GO WITH COOLER FWC SAT...OTHERWISE WILL STAY CLOSE. AS SURFACE HIGH MOVES EAST TUES...TEMPS WARM INTO THE 80S BY LATE WEEK. .CHI...NONE. CMS
In the hours before
Special weather statement, Jun 14, 11:37 AM CDT, 21 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011- 019-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT/EST FRI JUN 14 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA... NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR TONIGHT. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED THIS AFTERNOON... SOME ISOLATED THUNDERSTORMS MAY BRIEFLY PRODUCE HAIL TO 1 INCH IN DIAMETER. IN ADDITION SOME SMALL HAIL MAY COVER THE GROUND IN LOCALIZED AREAS AND TEMPERATURE LAPSE RATES ALSO SUPPORT THE POSSIBILITY OF COLD AIR FUNNELS. COLD AIR FUNNELS TYPICALLY FORM IN ASSOCIATION WITH LOCALIZED RAPIDLY RISING AIR CURRENTS. THEY ARE TYPICALLY NOT DANGEROUS AS THEY VERY RARELY TOUCH THE GROUND. AN UPPER LEVEL STORM SYSTEM OVER WESTERN WISCONSIN WILL MOVE SLOWLY EASTWARD ACROSS THE GREAT LAKES REGION THIS AFTERNOON AND TONIGHT. THIS...IN COMBINATION WITH DAYTIME HEATING WILL RESULT IN DEVELOPMENT OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS...TODAY...SATURDAY...AND SUNDAY. MERZLOCK
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:31 AM CDT | Severe Thunderstorm Warning | LOT | Cook | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.